Alert archive / Minnesota / Tornado Warnings in 2024
Tornado Warning 10, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 12, 2024, 7:27 PM CDT for Marshall County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2024, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 12, 2024, 7:49 PM CDT
- In force
- 22 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1350 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted.
277
WFUS53 KFGF 130027
TORFGF
MNC089-130100-
/O.NEW.KFGF.TO.W.0010.240613T0027Z-240613T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
727 PM CDT Wed Jun 12 2024
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Central Marshall County in northwestern Minnesota...
* Until 800 PM CDT.
* At 726 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Florian, or 29 miles northwest of Thief River
Falls, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Strandquist, Florian, Old Mill State Park, and Englund.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.
&&
LAT...LON 4833 9676 4851 9673 4850 9639 4824 9640
TIME...MOT...LOC 0026Z 278DEG 22KT 4841 9664
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BH1 follow-up statement
560 WWUS53 KFGF 130049 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 749 PM CDT Wed Jun 12 2024 MNC089-130058- /O.CAN.KFGF.TO.W.0010.000000T0000Z-240613T0100Z/ Marshall MN- 749 PM CDT Wed Jun 12 2024 ...THE TORNADO WARNING FOR CENTRAL MARSHALL COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern Minnesota. && LAT...LON 4833 9676 4851 9673 4850 9639 4824 9640 TIME...MOT...LOC 0047Z 278DEG 22KT 4839 9643 $$ BH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 12, 6:22 PM CDT, 1 hour 5 minutes earlier. Its key messages:
- Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes.
- There is a 15 percent probability of another round of severe thunderstorms on Monday.
Area forecast discussion, Jun 12, 6:22 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 622 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes. - There is a 15 percent probability of another round of severe thunderstorms on Monday. && .UPDATE... Issued at 622 PM CDT Wed Jun 12 2024 Strongest storms in west central MN have moved into NE MN and central MN this evening. We continue to monitor the storms up in Cavalier, Pembina, and Kittson counties as strong surface vorticity is noted along with MLCAPE. In southeastern ND we are starting to loose the heat and instability this evening limiting further development for that area. Northern MN is currently seeing the atmosphere stabilize slowly. && .DISCUSSION... Issued at 344 PM CDT Wed Jun 12 2024 ...Synopsis... Main upper wave still over southern Saskatchewan, with surface low over the central Red River Valley. Starting to get some towering cumulus clouds in portions of our CWA, although anvils have quickly been orphaned. Still, getting some ML CAPE up into the 1500-2000 J/kg range, and effective shear is around 40 to 50 kts. Special sounding from UND in Grand Forks had fairly dry in the low layers, and this fits with surface obs that have been mostly in the 50s on the ND side of the river. This does not rule out the formation of supercell thunderstorms that could produce hail 2 inches or larger however, and there will be a severe thunderstorm watch coming out shortly. Winds up to 70 mph and even an isolated tornado not out of a question, but continue to think hail will be the main threat. The cells will move quickly off into central MN during the later part of the evening after 00Z. A second shortwave will be digging into MN during the day tomorrow, with some additional showers and thunderstorms in the far north and northwestern portions of the CWA. A few of the ensemble members have CAPE values of around 1000 J/kg tomorrow afternoon as this shortwave comes through, but that is well above the ensemble mean of 500 J/kg. Think we will see some thunder chances, but at this point think probabilities of severe will be less than 5 percent. Upper ridging will move into the Plains then transition to southwesterly flow for Friday and into the weekend. Some precipitation chances with weak ridge riding shortwaves, but predictability is low for any impacts other than rainfall as destabilization is uncertain and shear is not impressive. Better shear on Monday as stronger southwesterly flow sets up and a surface boundary arrives over the Northern Plains. Type of impacts are still uncertain, but there is a 15 percent chance for severe storms to develop for the start of the work week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 622 PM CDT Wed Jun 12 2024 Isolated strong storms continue to move along the International Border in Pembina, Cavalier, and Kittson counties this hour. These should remain away from the TAF sites. BJI and TVF continue to see the chance for isolated stronger storms through 4z. Otherwise, skies are mostly clear with a FEW to SCT clouds in the mid levels. Winds will turn toward the west by the morning, with increased gusts in DVL, TVF, FAR, and GFK 16-19z through the end of the TAF period. Winds gusts may reach 25kts during the afternoon tomorrow. Isolated chance for thunderstorms once again tomorrow afternoon around 20-22z for BJI and TVF. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Spender DISCUSSION...JR AVIATION...Spender
Hazardous weather outlook, Jun 12, 10:31 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1031 AM CDT Wed Jun 12 2024 NDZ006-014-015-024-026-028-038-131545- Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>004-007-NDZ007-008-016-027-029-030-039-049-052>054-131545- West Polk-Norman-Clay-Kittson-West Marshall-Cavalier-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland-Western Walsh- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for isolated severe thunderstorms this afternoon into early evening. The main hazards will be large hail up to 2 inches in size and wind gusts up to 70 mph. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ005-006-008-009-013>017-022>024-027>032-040-131545- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for isolated to scattered severe thunderstorms this afternoon and into early evening. The main hazards will be large hail up to 2 inches in size and wind gusts up to 70 mph. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 12, 5:12 PM CDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
512 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail Breckenridge 46.26N 96.59W
06/12/2024 E1.00 Inch Wilkin MN Broadcast Media
Photo of Quarter sized hail relayed by
Broadcast Media.
&&Local storm report, Jun 12, 5:42 PM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
542 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Hail Nevis 46.97N 94.84W
06/12/2024 M1.25 Inch Hubbard MN Public
Public relays photo of half dollar sized
hail via social media.
&&Local storm report, Jun 12, 5:46 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
546 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Hail 3 E Nevis 46.97N 94.78W
06/12/2024 M1.00 Inch Hubbard MN Public
&&Local storm report, Jun 12, 5:50 PM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
550 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Hail Nevis 46.97N 94.84W
06/12/2024 M1.00 Inch Hubbard MN Public
Photo of quarter sized hail in Nevis city
limits.
&&Local storm report, Jun 12, 7:20 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
720 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail 10 S Bemidji 47.34N 94.88W
06/12/2024 M1.50 Inch Hubbard MN Public
Ping pong ball sized hail 10 miles south of
Bemidji.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:18 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 42 min |
| Jun 12, 8:43 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 47 min |
| Jun 12, 9:24 PM CDT | Special Weather Statement | FGF | Marshall, Pennington | 51 min |
Nearby
Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.